Tranquilizers and sleep apnea
Warning! Do not use Valium, Xanax,tranquilizers or other sleeping pills in order to improve your sleep if there is a substantial chance that you may be suffering from obstructive sleep apnea. You may think you are sleeping better, but it is an illusion that could lead to stroke, heart attack or even early death. In this case the patient died during a dental procedure, but it is not uncommon for people to die in their sleep for the reasons I explain in my return email.
The following is an email that I received from a grieving parent about a son with severe sleep apnea who actually died during a dental procedure. While there is not any definite indication that this patient was actively taking Xanax to improve the quality of his sleep, there is always a temptation for anyone who sleeps very poorly to take drugs which allow him to sleep for extended periods without waking up.
Waking from an apnic episode is unlike a normal awakening because the patient experiences the anxiety associated with being unable to breath. Frequent awakenings in an agitated state throughout the night become a sort of torture that causes anxiety and depression that almost anyone would do anything to avoid. Even apnic patients who would never abuse any drug for recreational purposes might be tempted to fall into chronic abuse of one of the benzodiazepine drugs.
For a list of benzodiazepine drugs, their length of action, and other information try this link:
My son just died while he was having his teeth worked on. He had bad sleep apnea. He was not supposed to take any type of sedatives. The dentist injected him with nubain and we believe that someone slipped him a zanzx pill. My son used no drugs. his autopsy verified this. He died of acute respiratory failure, secondary pulmonary edema. The etiology of the pulmonary edema is uncertain. The level of the zanax and the nubain were within therapeutic levels. We have several pathologists say something is wrong, that the zanax and nubain combination was enough to put this man to sleep causing his death in conjunction with him having sleep apnea. Could you please explain this to me so that I can get Closure, Please. help me.
I’m very sorry to hear about your loss. I’m not an expert in Obstructive Sleep Apnea, but I do assist in the treatment of the condition, so I’ll try to elucidate the situation.
The most frequent form of sleep apnea is obstructive sleep apnea which means that when the patient falls asleep, the muscles relax allowing the tongue and throat to collapse against each other blocking the flow of air into and out of the lungs. This usually brings about multiple awakenings (in some cases, over a hundred) throuought the night.
Patients with severe sleep apnea are often tempted to use Valium or other benzodiazepines– to include Xanax, which is highly addictive)– because it allows them to sleep through the apnic episodes without waking to consciousness. The tranquilizer allows them to think that they got four hours of uninterrupted sleep, and they may even feel more refreshed upon awakening from such sleep. But that is only an illusion. During the drugged sleep, the patient exerts considerable unconscious physical effort in overcoming the obstruction, eventually finally gasping and falling back into a deeper sleep until the next attempt at breathing occurs. This effort comes at a huge physiological price due to the lack of oxygen in the system during the effort. While the patient wakes after the effects of the drug feeling like he got some sleep, he really has suffered quite a bit of long term damage. It is axiomatic among physicians that benzodiazepines should NOT be given to patients with obstructive sleep apnea because of the long term damage the prolonged apnic episodes cause. Long term use of benzodiazepines in patients with sleep apnea causes elevated blood pressure which may lead to stroke, heart attack and even early death.
The saving grace to benzodiazepines is that at normal doses, the patient can still muster the muscular effort necessary to eventually take a breath, or at least to awaken sufficiently for this to happen. That is, benzodiazepines will prolong the apnic episode, but not indefinitely. Nubain is a narcotic pain reliever sometimes used as a premeditation for surgical procedures. One of the effects of narcotic medications is the suppression of respiratory effort. A combination of a benzodiazepine and a narcotic can exert a synergistic (combined effect larger than either exerts alone) which would relax the throat and tongue muscles to prevent the flow of air, suppress wakening which would otherwise allow breathing, and reduce the body’s physiologic breathing reflex reducing the effort to breath.
In patients who are not physically inclined to apnea, these effects are not especially consequential. The combination of tranquilizers and narcotics is often used prior to surgeries done while awake, especially in children. In a patient with combined physical attributes that produce apnea, however, it can be deadly. The patient simply falls asleep and relaxes so much that the throat closes down. He is so relaxed that his efforts to breath are insufficient to overcome the increased obstruction in the throat and he dies of asphyxiation.